In late-October (month 2 of TSW), I asked my GP to refer me to a different derm because the last one I’ve been seeing over the last 3 years would only prescribe potent steroids and Prednisone. This derm was the one who recommended I take Prednisone during my 2010 and 2012 flareups. (FYI, I’ve never taken oral steroids.) I knew going back to this guy was a no brainer because appointments with him usually last 5 minutes or less and his ultimate fix-it was Prednisone, Prednisone and more Prednisone.
I went to see derm #2 this week. Let’s just say it was a waste of time. There were 2 things I wanted to accomplish. 1) To see if she will recognize TSW/RSS and 2) to get a referral to see an opthamologist and to get a body check as well as blood work done. (I don’t know if it is like this for other countries but all of this is apparently covered by medical care in Canada.)
Please see below for an excerpt of our convo. I don’t know whether or not I should be angry or laughing at the absurdity of our appointment.
I showed derm #2 the pictures of my face during the first 2 weeks of TSW (will not post this since it is pretty friggin’ gruesome) as well as the picture in my day 71 post.
Derm: Wow. It was pretty bad huh? Your face was infected. Did you go to your GP for some antibiotics?
Me: I went to the ER and the only thing they would give me was Prednisone.
Derm: Prednisone is not a very helpful drug. You’re all good when you’re on it but once you finish your course, everything comes back.
Me: I know that. That is why I opted not to take the Pred. and completely withdraw from topical steroids.
Derm: What? You’re not currently using steroids? Did you experience r a rebound?
Me: Yes I did. That is why I’m here to see you. I’m currently going through TSW.
**At this point, I whip out the 2 research articles by Dr. Rapaport and hand them to her.
Derm: (Skims the front page and starts shaking her head) This is NOT you. What happened was an infection and worsening eczema because you stopped topical steroids.
Me: I’m certain this is me. I displayed all of those symptoms (spreading eczema, clobetasol, desnonide no longer working on my FACE, red oozing rashes)
Derm: I’m certain this is not you. What you need to do is to get back on topical steroids. Then everything will be better and the light brown scars/pigmentation will be gone as well.
Me: I don’t want any topical steroids. I firmly believe steroids are the root of the cause. I stayed away from it and things got better.
And now for the scary part. Wait for it…
Derm: Don’t be afraid. You’re shouldn’t be afraid. Topical steroids are your best friend. You need them. You will benefit from them.
****This is the part where I go, WTF? She said it in a very soothing, doctor-esque tone of voice. One that sounded almost hypnotizing. If I didn’t know any better, I would’ve totally fallen for it.
She proceeded to write prescriptions for cortisone 0.1% (mild) and betamethasone (medium potency).
Derm also asks me to show her my battle scars and I showed her my arms, neck/chest area and upper back.
Derm: Btw, I want to say that I’m very impressed at how much you have healed since September. That is very stoic of you to endure so much pain and suffering.
Me: This is only because I stopped using steroids. My body is rebuilding from the damage caused by steroids.
Derm: What are those marks on your back. What other treatments have you pursued?
Me: Acupuncture. It has helped me a whole lot.
*I realized this is exactly what you should NOT say to Western doctors. She had that ‘what-kind-of-nonsense-are-you-talking-about’ face. The acu-WHAT? That shit is witchcraft face.
Derm: I don’t believe acupuncture can help with eczema. Eczema is incurable. You have to learn to accept that. Topical steroids will help to alleviate the symptoms.
At this point, I figure there is no point in arguing. Time to move on to objective #2.
Me: Can I get a referral to see an ophthalmologist? My eyes were often blurry and I had trouble seeing out of one eye during the first 2-3 weeks of the ‘infection’. I have hereditary kidney disease. I don’t know if any of this has impacted my health but I would also like to get blood tests and a full body scan.
Derm: You’re right. When your face goes through an infection, it normally attacks your eyes and makes it extremely dry and uncomfortable. (My eyes were often yellow and dry). I will give you referrals to see an ophthalmologist and also arrange for you to get blood tests and a body checkup.
*So no doctor ever took the time to explain the painful side effects of withdrawing from steroid use. Bottom line: Topical steroids are drugs. You will pay the price when you decide to stop using it. Ah, pharmaceutical companies and Western medicine… Thanks for all the trouble!
Note: She also talked about cyclo, Protopic and light therapy. I opted to get a referral to get light therapy but that will be 1-2 months down the road since there is a wait list. I also feel like I should wait a bit first. IMO, too early for light therapy since it has only been 3-ish months.
You win some and lose some.